• IMA sites
  • IMAJ services
  • IMA journals
  • Follow us
  • Alternate Text Alternate Text
עמוד בית
Wed, 22.05.24

REVIEWS

IMAJ | volume 25

Journal 12, December 2023
pages: 836-840

New-onset Blepharitis and Anti-TNF-Alpha Therapy in Patients with Crohn’s Disease: A Case Series and Literature Review

1 Institute of Gastroenterology, Nutrition and Liver Diseases, Schneider Children's Medical Center, Petah Tikva, Israel 2 Keidan Institute of Pediatric Gastroenterology and Nutrition, Shaare Zedek Medical Center, affiliated with the Hebrew University of Jerusalem, Israel 3 Department of Gastroenterology, Rabin Medical Center (Beilinson Campus), Petah Tikva, Israel 4 Department of Ophthalmology, Tel Aviv Sourasky Medical Center, Tel Aviv, Israel 5 Pediatric Gastroenterology Institute, Dana–Dwek Hospital, Tel Aviv Sourasky Medical Center, Tel Aviv, Israel 6 Pediatric Gastroenterology and Nutrition Institute, Rambam Health Care Campus, Haifa, Israel 7 School of Medicine, Tel Aviv University, Tel Aviv, Israel

Summary

Anti-tumor necrosis factor-alpha (anti-TNFα) medications are the most frequently used biologicals to treat inflammatory bowel disease (IBD). Little is known about the ocular side effects of this drug category. We present a case series of six young patients with Crohn disease (CD) and no previous ophthalmologic manifestations who developed blepharitis after commencing treatment with anti-TNFα therapy. Six otherwise healthy patients with CD, with no history of allergies or prior ocular complaints, developed blepharitis at a median of 7.5 months after the initiation of anti-TNFα therapy. All ophthalmic findings were treated topically. The ocular symptoms of two of the patients resolved shortly after discontinuation of the anti-TNFα treatment. The other four presented with relapsing-remitting symptoms. Blepharitis is a common ocular disease in the general population and an extra-intestinal manifestation in patients with IBD. It may be an adverse effect of anti-TNFα therapy in this patient population.

Legal Disclaimer: The information contained in this website is provided for informational purposes only, and should not be construed as legal or medical advice on any matter.
The IMA is not responsible for and expressly disclaims liability for damages of any kind arising from the use of or reliance on information contained within the site.
© All rights to information on this site are reserved and are the property of the Israeli Medical Association. Privacy policy

2 Twin Towers, 35 Jabotinsky, POB 4292, Ramat Gan 5251108 Israel